Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 24, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 23, 2019, 6:35 PM MST for Cochise County, Arizona. It was in force for 115 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2019, 6:35 PM MST (01:35 UTC)
- Expired
- Aug 23, 2019, 8:30 PM MST
- In force
- 115 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:45 PM MST | FLASH FLOOD | 1 Nne Saint David, AZ | SPOTTER SENT PHOTOS VIA TWITTER SHOWING FLASH FLOODING IN SAINT DAVID. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 2881 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
963 WGUS55 KTWC 240135 FFWTWC AZC003-240330- /O.NEW.KTWC.FF.W.0024.190824T0135Z-190824T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 635 PM MST Fri Aug 23 2019 The National Weather Service in Tucson has issued a * Flash Flood Warning for... West central Cochise County in southeastern Arizona... * Until 830 PM MST. * At 634 PM MST, Doppler radar and automated rain gauges indicated heavy rain falling across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Benson and St. David. Additional rainfall amounts of an inch or two are possible in the warned area. This includes the following highways... Route 80 between mile markers 295 and 314. Route 82 between mile markers 66 and 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of washes and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. Excessive runoff from heavy rainfall will cause flooding of washes and streams, country roads, farmland, and other low lying spots. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3174 11005 3175 11030 3195 11034 3198 11009 $$ Cerniglia
2 follow-up statements
174 WGUS75 KTWC 240222 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 722 PM MST Fri Aug 23 2019 AZC003-240330- /O.CON.KTWC.FF.W.0024.000000T0000Z-190824T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cochise- 722 PM MST Fri Aug 23 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR WEST CENTRAL COCHISE COUNTY... At 720 PM MST, While heavy rain has recently ended in the warned area, Doppler radar and automated rain gauges indicated that in excess of four inches of rain fell in the St. David area. It will take some time for the water to recede therefor the warning will remain in place. Some locations that will experience flooding include... Benson and St. David. This includes the following highways... Route 80 between mile markers 295 and 314. Route 82 between mile markers 66 and 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3174 11005 3175 11030 3195 11034 3198 11009 $$ Cerniglia
979 WGUS75 KTWC 240323 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 823 PM MST Fri Aug 23 2019 AZC003-240332- /O.EXP.KTWC.FF.W.0024.000000T0000Z-190824T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cochise- 823 PM MST Fri Aug 23 2019 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL COCHISE COUNTY WILL EXPIRE AT 830 PM MST... The heavy rain ended earlier this evening flood waters will continue to recede. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures due to any lingering standing or flowing water. LAT...LON 3174 11005 3175 11030 3195 11034 3198 11009 $$ Cerniglia
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:30 PM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 23, 2:30 PM MST, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Fri Aug 23 2019 .SYNOPSIS...A more active monsoon pattern will continue through Saturday with daytime high temperatures near or slightly below normal. A drying trend then resumes Sunday with isolated storms limited to near the International border as high pressure starts to build overhead. Dry conditions generally prevail Monday and Tuesday with above normal temperatures returning. Thereafter, moisture returns by Wednesday, resulting in a chance of showers and thunderstorms the latter half of next week. && .DISCUSSION...The latest GOES satellite imagery shows partly cloudy skies east of Tucson, with mostly sunny skies to the west of Tucson. KEMX/area radars are rather quiet across southeast Arizona early this afternoon, with showers/thunderstorms noted in the White Mountains and over Mt. Graham and the Huachuca/Chiricahua mountains attm. Blended Total Precip Water Imagery has shown little change from this morning with PWAT's ranging between 1.0" and 1.3" across most of the forecast area (except in the White Mountains with values around 0.7"). Surface dewpoints have fallen into the 50's across the southern half of the state. With plenty of moisture in place and abundant sunshine expect convection to continue to initiate over the mountains south and east of Tucson through the remainder of the afternoon hours, gradually pushing out into the valleys by the mid to late afternoon hours. The latest high res models continue to show areas south of Tucson becoming more active by the mid/late afternoon hours. Steering flow is rather weak, with the general movement of storms to the east/northeast. Will have to rely on outflow boundaries to get storms into the lower deserts/northern portion of the CWA. Overall, the peak timing for maximum storm coverage today will be between 4 pm and 9 pm, with the main threats being heavy rainfall and strong winds/small hail with the stronger storms. If storm outflows do manage to work into northern Pima/southern Pinal counties, blowing dust could also be a concern, especially along the I-10 corridor. The overall pattern remains conducive for storm development on Saturday as deep moisture continues to stream northward from Mexico. Expect isolated to scattered mainly afternoon and evening showers and thunderstorms south/southeast of Tucson. A drying trend then begins on Sunday as strong high pressure aloft off the California coast shifts inland and becomes elongated from California through Arizona and into New Mexico. Expect only isolated shower/thunderstorm development on Sunday along the International Border. Mainly dry conditions are expected Monday and Tuesday as the upper high strengthens overhead, with high temperatures these days climbing back 3-7 degrees above normal. By Wednesday of next week, the upper highs shifts east of the area which allows moisture to begin to work back into Arizona from the east/southeast. Increasing shower/thunderstorm chances are noted from Wednesday onward into next weekend as this moisture transport continues. Numerical guidance values indicate high temperatures lowering from a couple of degrees above normal next Wednesday to a couple of degrees below normal by Friday of next week. && AVIATION...Valid through 25/00Z. Isolated TSRA/SHRA currently developing east to south of KTUS, becoming scattered to numerous across much of southeast Arizona later this afternoon into this evening. Expect decreasing coverage of TSRA/SHRA tonight with the bulk of activity ending by daybreak on Saturday, redeveloping Saturday afternoon. Brief wind gusts to 40 kts and MVFR cigs/vsbys with the stronger TSRA. Otherwise, cloud decks mainly 12k-18k ft MSL. Surface wind this afternoon wly/nwly 8- 15 kts with gusts near 20 kts, decreasing light and variable overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous thunderstorms across much of southeast Arizona this afternoon and evening, followed by another round of storms Saturday with slightly less spatial coverage. Drier air starts to work its way in on Sunday bringing only isolated thunderstorms, further drying on Monday into Tuesday. However, this downturn is short-lived as moisture increases by the middle of next week returning scattered storms to the region. Other than breezy afternoons in the Upper Gila River Valley this weekend, 20-foot winds will be terrain driven mainly under 15 mph. The usual threat from strong thunderstorm outflow winds also remains in place. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Zell AVIATION/FIRE WEATHER...Howlett/Powell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 23, 4:44 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
444 PM MST Fri Aug 23 2019
AZZ508-513-240015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
444 PM MST Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 515
PM MST...
At 443 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Pearce-Sunsites, or 27 miles south of Willcox.
This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Pearce-Sunsites and Sunizona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3204 10973 3198 10959 3186 10952 3170 10970
3177 10982 3186 10992
TIME...MOT...LOC 2343Z 042DEG 2KT 3187 10971
CernigliaLocal storm report, Aug 23, 4:54 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
454 PM MST FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM NON-TSTM WND GST 7 N PIRTLEVILLE 31.47N 109.58W
08/23/2019 M64 MPH COCHISE AZ ASOS
ASOS STATION KDUG BISBEE DOUGLAS INTL AP.
&&Special weather statement, Aug 23, 5:04 PM MST, 1 hour 31 minutes before
Special Weather Statement National Weather Service Tucson AZ 504 PM MST Fri Aug 23 2019 AZZ503-513-240045- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 504 PM MST Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY UNTIL 545 PM MST... At 503 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Nogales International Airport, or 12 miles east of Nogales. This storm was nearly stationary. Winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... Nogales International Airport, Patagonia Lake State Park, Kino Springs and Lochiel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3149 11090 3147 11055 3133 11060 3134 11089 TIME...MOT...LOC 0003Z 188DEG 3KT 3135 11073 Carpenter
Special weather statement, Aug 23, 5:38 PM MST, 57 minutes before
Special Weather Statement National Weather Service Tucson AZ 538 PM MST Fri Aug 23 2019 AZZ507-513-240145- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 538 PM MST Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 645 PM MST... At 538 PM MST, Doppler radar was tracking a strong thunderstorm over Benson, moving south at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Benson, St. David, Tombstone and Kartchner Caverns State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3203 11040 3203 11014 3173 11007 3173 11044 TIME...MOT...LOC 0038Z 354DEG 8KT 3196 11028 Carpenter
Special weather statement, Aug 23, 6:10 PM MST, 25 minutes before
Special Weather Statement National Weather Service Tucson AZ 610 PM MST Fri Aug 23 2019 AZZ503-507-513-240145- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 610 PM MST Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...SOUTHWESTERN COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 645 PM MST... At 609 PM MST, Doppler radar was tracking a strong thunderstorm near Elgin east to Huachuca City, or 11 miles northwest of Sierra Vista, moving west at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sierra Vista, Whetstone, Huachuca City, Sonoita, Elgin, Fort Huachuca and Canelo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3172 11022 3151 11022 3151 11071 3187 11064 TIME...MOT...LOC 0109Z 092DEG 21KT 3165 11046 Cerniglia
Special weather statement, Aug 23, 6:14 PM MST, 21 minutes before
Special Weather Statement National Weather Service Tucson AZ 614 PM MST Fri Aug 23 2019 AZZ503-513-240200- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 614 PM MST Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL 700 PM MST... At 614 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles north of Patagonia Lake State Park, or 9 miles east of Tubac, moving southeast at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Patagonia, Nogales International Airport and Patagonia Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3160 11101 3171 11084 3155 11063 3139 11088 TIME...MOT...LOC 0114Z 321DEG 5KT 3160 11088 Carpenter
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:04 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Aug 23, 5:38 PM MST | Special Weather Statement | TWC | Cochise | 67 min |
| Aug 23, 5:51 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Aug 23, 6:00 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 23, 6:04 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 23, 6:10 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Aug 23, 6:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Aug 23, 6:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 45 min |
| Aug 23, 6:27 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 48 min |
| Aug 23, 6:54 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 23, 7:03 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Aug 23, 7:16 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 29 min |
| Aug 23, 7:30 PM MST | Special Weather Statement | TWC | Pima | 45 min |
| Aug 23, 7:51 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 84 min |
| Aug 23, 8:06 PM MST | Areal Flood Advisory | TWC | Pima | 114 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.